Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Apr 5, 1999, 4:36 AM CDT for Harper County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1999, 4:36 AM CDT (09:36 UTC)
- Expired
- Apr 5, 1999, 5:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harper County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:45 AM CDT | Tornado F0 | Duquoin, KS | Weak tornado, embedded in strong downburst winds, inflicted damage to one double-wide home. Damage was mainly to the roof and due to tree limb impalement to west side of house. One shed was also damaged. |
| Apr 5, 5:14 AM CDT | Thunderstorm Wind 52 | Duquoin, KS | The roof was torn off a carport and a windmill was blown over. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 3:45 AM CDT | Tornado Watch | SPC | 5 hr |
| Apr 5, 3:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 050939 RRA TORICT KSC077-051015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 436 AM CDT MON APR 5 1999 THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A * TORNADO WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 515 AM CDT * AT 436 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 19 MILES SOUTHWEST OF ANTHONY...OR ABOUT 67 MILES WEST OF ARKANSAS CITY...MOVING NORTHEAST AT 50 MPH. THIS STORM COULD PRODUCE A TORNADO AT ANY TIME. RADAR ALSO SHOWED ANOTHER SEVERE THUNDERSTORM WITH STRONG ROTATION 3 MILES EAST OF ATTICA...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARPER ANTHONY WALDRON THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. KED
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:50 AM CDT, 46 minutes earlier.
Area forecast discussion, Apr 5, 3:50 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 244 AM CDT MON APR 5 1999 MAIN CONCERN WILL BE LINE OF STORMS MOVING ACROSS THE CWA THIS MORNING. LINE SHOULD BE THOUGH MUCH OF CENTRAL KS BEFORE SUNRISE... SO WILL LIKELY HAVE TO BREAK THE TODAY PERIOD UP INTO A "THIS MORNING AND AFTN" WORDING. WILL ALSO GO AHEAD AND ADD THE "SOME MAY BE SEVERE" WORDING TO SE KS GROUPINGS. ALTHOUGH LINE WILL MOVE OUT OF THE AREA THIS MORNING...UPPER LVL COLD COOL WILL NOT SLIDE THROUGH UNTIL LATER THIS AFTN SO WILL CONTINUE A SMALL POP INTO THE AFTN HOURS AS LAPSE RATES STEEPEN IN RESPONSE TO THE COOLER TEMPS ALOFT. MODELS ARE IN CLOSE AGREEMENT WITH THIS SYSTEM AS IT MOVES THROUGH KS...AS WELL AS THE FINAL SYSTEM IN OUR TRILOGY OF STORMS SINCE LAST FRIDAY. CURRENT FORECAST LOOKS GOOD SO ONLY MINOR CHANGES EXPECTED. LOW IS PROGD TO BE IN IA BY 06Z TONIGHT...CHC OF LINGERING PCPN IN CENTRAL KS SEEMS LESS THAN 20 PERCENT SO WILL GO AHEAD AND REMOVE THEM FOR TONIGHT. DRIER AIR AND DOWNSLOPE WINDS SHOULD CLEAR SKIES NICELY ACROSS THE ENTIRE CWA. WEAK HIGH PRESSURE SLIDING ACROSS OK AND SOME UPPER LVL RIDGING WILL ALLOW FOR SUNNY SKIES ON TUE. FOR TUESDAY NIGHT WILL CONTINUE TO UNDERCUT GUIDANCE NUMBERS...MOISTURE APPEARS TO BE RETURNING A LITTLE TOO FAST...ALTHOUGH SOUTH WINDS WILL BE INCREASING (AT THE SFC AS WELL AS 850MB) IN RESPONSE TO THE STRENGTHENING LEE SIDE TROUGH...WHICH SHOULD KEEP US FROM COMPLETELY BOTTOMING OUT. ON WEDNESDAY...ITS DEJA VU ALL OVER AGAIN...CLDS INCREASE DURING THE AFTN AND ANOTHER CHC OF TSRA LATE WED NIGHT AS THE FINAL STORM SYSTEM (CURRENTLY COMING DOWN THE WEST COAST) MOVES OUT INTO THE PLAINS EARLY THURSDAY. NOONAN ICT 65 42 70 46 / 40 5 0 5 HUT 65 42 70 46 / 40 5 0 5 EWK 65 42 70 46 / 40 5 0 5 EQA 65 42 70 46 / 40 5 0 5 WLD 65 42 70 46 / 40 5 0 5 RSL 60 36 68 40 / 40 10 0 5 GBD 60 36 68 40 / 40 10 0 5 SLN 61 38 68 45 / 40 10 0 5 MPR 61 38 68 45 / 40 10 0 5 CFV 68 43 68 46 / 80 5 0 5 CNU 68 43 68 46 / 80 5 0 5 K88 68 43 68 46 / 80 5 0 5 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:54 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 51 min |
| Apr 5, 4:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 46 min |
| Apr 5, 5:28 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| Apr 5, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Apr 5, 7:15 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Apr 5, 7:39 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 66 min |
| Apr 5, 7:45 AM CDT | Tornado Warning | ICT | Sedgwick | 30 min |
| Apr 5, 8:21 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| Apr 5, 8:40 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Apr 5, 9:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.